Winter Storm, Southern Berkshire
- When
- February 8, 2:30 PM EST to February 9, 9:30 AM EST
- Where
- Southern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
On the morning hours of Thursday, Februrary 8th, an area of low pressure rapidly developed off the mid-Atlantic coast. The development of this storm was aided by the phasing with another strong upper level disturbance moving towards the coast from the Great Lakes region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On the morning hours of Thursday, Februrary 8th, an area of low pressure rapidly developed off the mid-Atlantic coast. The development of this storm was aided by the phasing with another strong upper level disturbance moving towards the coast from the Great Lakes region. As this developing storm moved northeast off the Northeast coast from the late morning of February 8th and into the overnight hours, a large amount of Atlantic moisture was pulled westward, producing a widespread heavy snowfall.
The snow fell heaviest during the evening and into the overnight hours, with snowfall rates of one to two inches per hour at times. In addition, strong northeast winds allowed for blowing and drifting of snowfall. During the height of the storm, winds gusted up to 36 mph across Berkshire County.
The snowfall tapered off during the morning hours, although blowing and drifting continued through the day on Saturday, February 9th. Total snowfall amounts ranged from 10 inches in northern parts of Berkshire County to nearly two feet in southeastern parts of Berkshire county.
Travel was significantly affected across the state of Massachusetts. In addition, nearly 400,000 customers lost power across the entire state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 8, 2:15 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EST FRI FEB 8 2013
.SYNOPSIS...
LOW PRESSURE WAS OFF THE DELMARVA PENINSULA AS OF
MIDDAY...TRACKING NORTHEAST. THIS STORM WILL BE TO THE EAST LONG
ISLAND LATER THIS EVENING...AND EAST OF CAPE COD BY SATURDAY. THIS
STILL SOME QUESTION ON THE EXACT TRACK OF THE STORM BUT IT LOOKS
CERTAIN EVERYONE WILL GET A SIGNIFICANT IF NOT CRIPPLING SNOWFALL.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 200 PM...THE SURFACE STORM WAS OFF THE DELMARVA
COAST...TRACKING NORTHEAST. THE 3HR PRESSURE FALLS ARE NOW DOWN
-15MB/HR TO THE NORTHEAST OF THE STORM.
WHILE THE TALK IS WITH THE SOUTHERN STREAM STORM...THERE IS STILL A
WELL DEFINE UPPER AIR LOW IN THE NORTHERN STREAM....JUST TO THE EAST
OF MICHIGAN. THE TWO SYSTEM HAVE YET TO PHASE. SO FAR...THE NORTHERN
SYSTEM LOOKS TO BE EDGING THE SOUTHERN STREAM SYSTEM SLIGHTLY EAST.
EVEN SO...IT SEEMS REASONABLE TO ASSUME THE TWO SYSTEM WILL
SYNERGISTICALLY WORK TOGETHER TO ENHANCED UPWARD MOTION FROM THE
SURFACE STORM...BACK OVER OUR REGION (DEFORMATION). A BAND OF
MODERATE TO LOCALLY HEAVY SNOWFALL SHOULD ENSUE WITH TIME OVER MUCH
OF THE REGION EVEN NORTHWEST THE CAPITAL DISTRICT. THE QUESTION WILL
HOW LONG WITH FEATURE LINGER? SNOWFALL RATES WITH THIS FEATURE STILL
LOOK TO APPROACH AN INCH PER HOUR BY DARK...2-3 INCHES TO OUR
SOUTHEAST TIED IN WITH THE FRONTOGENTIC FORCING.
ONE THING TO BE NOTED IS THAT DURING MUCH...IF NOT ALL OF THE
SNOW...WILL BE IN OPTIMAL SNOW GROWTH ZONE.
WE JUST RECEIVED WORD THAT OVER 4 INCHES OF SNOW HAS ALREADY FALLEN
IN TORRINGTON CONNECTICUT. INTERESTING SNOWFALL RATES OF AN INCH AN
HOUR WERE ASSOCIATED WITH DBZ VALUES OF ONLY ABOUT 18-22!
WE HAVE DBZ VALUES OVER US OVER 20 BUT SO FAR...SNOWFALL RATES NOT
AN INCH PER HOUR YET.
THE 12Z EUROPEAN MODEL (ECMWF) CAME IN AND REMAINS VERY CONSISTENT
WITH PREVIOUS RUN...TRACKING THE STORM WELL TO THE EAST OF BOTH LONG
ISLAND AND CAPE COD. IT GIVES ALBANY AROUND 0.75 INCHES AND UP TO
1.5 INCHES NEAR LITCHFIELD COUNTY...ABOUT 0.50 INCHES WELL NORTH AND
WEST OF ALBANY. THIS MODEL INDICATED THE HEAVIEST OF SNOWFALL WILL
GENERALLY BE 6PM AND MIDNIGHT...SLOWLY DIMINISHING OVERNIGHT AND
ENDING ALL TOGETHER SATURDAY MORNING.
IT IS OUR OPINION THAT WHILE THE RECENT MODELS MIGHT HAVE
INITIALIZED THIS STORM A LITTLE TOO FAR EAST...THE FORECASTED TRACK
LOOKS REASONABLE WHICH WOULD INDEED KEEP THE STORM OFFSHORE. THAT
SAID...THERE WAS STILL CONSIDERABLE SPREAD WITH THE 24-HOUR QPF WITH
THE NAM/SREF STILL THE HIGHEST WITH 1-2 INCHES OF LIQUID MAINLY FROM
ALBANY SOUTH AND EAST...HALF TO THREE QUARTERS OF AN INCH WELL
NORTHWEST OF ALBANY.
THE PRECIPITATION LOOKS TO BE ALL SNOW AREA IN OUR. LIQUID TO SNOW
RATIOS LOOK TO AVERAGE 12-15:1 FROM ALBANY NORTHWARD...10-12:1 SOUTH
AND EAST OF ALBANY. (SO FAR 0.4 INCHES HAS FALLEN HERE AT STATION).
OUR FORECAST CONTINUES TO BE A BLEND OF FOUR MODELS...LEANING MORE
WITH THE LIGHTER ONES AND THAT HAS NOT CHANGED.
OUR COLUMN HAS SATURATED AND INDEED LIGHT SNOW HAS BLOSSOMED ON OUR
RADARS...SO FAR WITH RATES LESS 0.5 INCHES PER HOUR. AS THE STORM
TRACKS FURTHER NORTH...THE SNOW INTENSITY WILL SLOWLY
INCREASE...REACHING RATES ABOUT 1 INCH/PER HOUR IN ALBANY...(LESS
NORTH) BUT POSSIBLY UP TO 2 INCHES PER HOUR SOUTH AND
EAST...ESPECIALLY IN AREAS WHERE SNOW BANDS FORM CLOSER TO THE MID
LEVEL FRONTOGENESIS.
TEMPERATURES WILL REMAIN BELOW FREEZING...GENERALLY IN THE 20S THIS
AFTERNOON...FALLING TO THE TEENS TO AROUND 20 TONIGHT (SINGLE
NUMBERS ADIRONDACKS).
SNOW WILL FALL HEAVILY AT TIMES TONIGHT...ESPECIALLY SOUTH AND EAST
OF ALBANY...UP TO 3 INCHES PER HOUR...NAMELY THIS EVENING. A NORTH
OR NORTHEAST WIND WILL INCREASE 15-25 MPH IN THE VALLEYS...20-35 MPH
ACROSS THE HIGHER TERRAIN...HIGHEST IN LITCHFIELD COUNTY WHERE WE
BELIEVE BLIZZARD CONDITIONS WILL PREVAIL.
TOTAL SNOWFALL LOOKS BE AROUND A FOOT ACROSS THE GREATER CAPITAL
DISTRICT...15-24 INCHES SOUTH AND EAST (HIGHEST ACROSS LITCHFIELD
COUNTY) AND 8-12 INCHES NORTHEAST OF ALBANY.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
BY SAT MORNING MAJOR WINTER STORM HAS BOMBED OUT...AND IS VERTICAL
SOUTH OF CAPE COD...MOVING OUT TO SEA. SOME COLD CONVEYOR BELT
LIGHT SNOW WILL LINGER INTO THE MORNING HOURS. SFC HIGH AND LOW
POSITIONS AND MAV GUIDANCE WOULD SUGGEST SOME FURTHER LINGERING
-SN IN CAPITAL REGION IN HUDSON MOHAWK CONVERGENCE. WHAT SNOW THAT
REMAINS WILL EXIT THE REGION BY MIDDAY. MUCH OF THE DAY A STRONG
SFC WIND GRADIENT WILL BE OVER THE RGN WITH 10-20MPH SFC WINDS AND
HIGHER GUSTS. THIS DRIVES A SHORT LIVED SURGE OF ARCTIC AIR INTO
THE FCA.
IN WAKE OF DEPARTING STORM SATURDAY NIGHT SHARP 500HPA RIDGE WILL
BUILD OVER THE EASTERN STATES FOR THE WEEKEND...AS SFC HIGH BUILDS
FROM QB INTO EASTERN GRTLKS SAT...AND TO THE SEABOARD SUNDAY. WITH
SURGE OF ARCTIC AIR HIGHS SAT WILL BE IN 20S WITH SOME TEENS NORTH
AND NEAR 30 FAR SE. WITH FRESH SNOW COVER...CLEAR SKIES AND SFC
HIGH SETTLING IN OVERHEAD SAT NIGHT...WINDS SHOULD BECOME LT
OVERNIGHT AND TEMPS WILL PLUNGE TO NEAR ZERO SOUTH AND TO 20
BELOW UP NORTH.
SUNDAY A MODERATION TREND WILL BEGIN AS 500HPA AND SFC HIGH AXIS
ARE OVER RGN. SHOULD BE A BRIGHT SUNNY COLD DAY WITH TEMPS
REBOUNDING TO 20S TO LOW 30S.
SUNDAY NIGHT SFC HIGH AND 500 HPA RIDGE MOVE OFFSHORE. CUTOFF
500HPA AND ITS VERTICAL SFC LOW MOVES THROUGH THE WESTERN GRTLKS
AND INTO QB MONDAY. OTHER THAN A PASSING SHORT WV FCA IS WELL
OUTSIDE MOST OF UPR DYNAMICS...BUT IS IMPACTED BY SERIES OF SFC
FRONTS MONDAY. WITH STRONG WAA AHEAD OF WMFNT AND IN RETURN FLOW
OF DEPARTING SFC HIGH TEMPS WILL REBOUND SHARPLY. PCPN WILL START
AS -SN BUT SHOULD QUICKLY BECOME MIXED AND CHANGE TO -SHRA IN ALL
AREAS. GUIDANCE TEMPS REACH 40S IN MOST AREAS MONDAY. GIVEN
EXTENSIVE SNOW COVER...THIS MAY BE TOO AGGRESSIVE AND WILL TAKE THEM
BACK A FEW DEGREES. THIS WILL ENHANCE THE CHC OF A FEW HOUR PERIOD
OF -ZR/IP MONDAY BEFORE PCPN CHANGES TO RN WITH SUCH A COLD BOUNDARY
LAYER.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
THIS WILL BE TYPICAL UPSTATE NY FEB WEATHER WITH VARIABLE CLOUDS
-SHSN PARTICULARLY NW FCA...NR TO SLIGHTLY ABOVE NORMAL TEMPS. A FAST
ZONAL 500HPA FLOW WITH A SERIES OF PASSING 500HPA SHORT WAVE. WK CD
ADVECTION DOMINATES THE PERIOD WITH A LK EFFECT RESPONSE MAINLY
TUE FM TUG HILL INTO W PORTIONS OF FCA AS SFC FLOW IS FAVORABLE AND
STRONG 500HPA TROF PASSES THROUGH. WEAK SFC HIGH PRESSURE SETS UP
OVER RGN FOR REMAINDER OF EXTENDED FORECAST. BUT IN WESTERLY FLOW
WITH A FEW WEAK 500HPA SHORT WAVES SCT FLURRIES WILL PERSIST REGION
WIDE. AT THE END OF THE FCST PERIOD A MORE SIGNIFICANT FRONTAL
BOUNDARY BEGINS TO SET UP FROM ST LAWRENCE VLY THRU E GRTLKS BACK
INTO MIDWEST. WILL POPULATE WITH MIDNIGHT SHIFT HPC...ADJUST FOR LK
EFFECT TUES.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
POWERFUL WINTER STORM WILL IMPACT THE REGION FRIDAY INTO EARLY
SATURDAY.
MVFR CONDITIONS PREVAIL AT ALL SITES EARLY THIS AFTERNOON WITH THE
LIGHT SNOW CONTINUING TO DEVELOP. CONDITIONS WILL BECOME WIDESPREAD
IFR/LIFR THROUGH THE AFTERNOON... AND BY LATE AFTN AND THIS
EVENING...EXPECT LIFR/VLIFR CONDITIONS IN WIDESPREAD MODERATE TO
HEAVY SNOW. TOWARD THE END OF THE TAF PERIOD (12Z SATURDAY)...
CONDITIONS WILL IMPROVE TO MVFR AT KGFL/KALB/KPOU...BUT REMAIN IFR
AT KPSF. BY 13Z-15Z TOMORROW...SNOW SHOULD END AND CEILINGS AND
VISIBILITIES SHOULD BECOME VFR.
NORTH TO NORTHEAST WINDS WILL BE 8 TO 12 KT EARLY THIS AFTERNOON AND
TREND TO NORTHEAST 10-15 KT BY LATE THIS AFTN AND THIS
EVENING...WITH GUSTS OF 20 TO 25 KTS THROUGH TONIGHT. TOWARD
12Z...WINDS WILL SHIFT TO NORTH AND NORTHWEST BUT REMAIN GUSTY AT 10
TO 15 KT WITH GUSTS TO 20 TO 25 KT.
OUTLOOK...
SAT...VFR/MVFR...CHC -SN.
SAT NIGHT-SUN NIGHT...VFR...NO SIG WX.
MON-MON NIGHT...MVFR/IFR. CHC -SN/-PL/-FZRA CHANGING TO -RA.
TUE-WED...VFR/MVFR. SLIGHT CHC -SHRA/-SHSN.
&&
.HYDROLOGY...
WIDESPREAD HYDRO PROBLEMS ARE NOT ANTICIPATED OVER THE NEXT FEW
DAYS AS OUR COLD WEATHER CONTINUES WITH ALL PRECIPITATION TOMORROW
INTO TOMORROW NIGHT IN THE FORM OF SNOW.
SOME RIVER AND STREAM GAGES ARE EXPERIENCING ICE EFFECTS. ICE
WILL CONTINUE TO FORM AND THICKEN ON ALL BODIES OF WATER THROUGH
THE WEEKEND.
EARLY NEXT WEEK...DAYTIME TEMPERATURES MAY RISE ABOVE
FREEZING...ALONG WITH THE POSSIBILITY FOR A LIGHT WINTRY MIX ON
MONDAY. THESE TEMPERATURES MAY ALLOW FOR SOME SNOW MELT...AND A SLOW
DOWN ON THE DEVELOPMENT OF ICE...BUT NO HYDRO ISSUES ARE ANTICIPATED
AT THIS TIME.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...BLIZZARD WARNING UNTIL NOON EST SATURDAY FOR CTZ001-013.
NY...WINTER STORM WARNING UNTIL NOON EST SATURDAY FOR NYZ032-033-
038>043-047>054-058>061-063>066-082>084.
MA...WINTER STORM WARNING UNTIL NOON EST SATURDAY FOR MAZ001-025.
VT...WINTER STORM WARNING UNTIL NOON EST SATURDAY FOR VTZ013>015.
&&
SYNOPSIS...HWJIV
NEAR TERM...HWJIV/NAS
SHORT TERM...SNYDER
LONG TERM...SNYDER
AVIATION...NAS
HYDROLOGY...SNYDERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 421 AM EST FRI FEB 8 2013 MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>084- VTZ013>015-090930- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON- SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA- NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 421 AM EST FRI FEB 8 2013 ...WINTER STORM WARNING IN EFFECT UNTIL NOON EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. WITH ANOTHER APPROACHING STORM...A PERIOD OF MIXED PRECIPITATION... INCLUDING A CHANCE OF FREEZING RAIN...IS POSSIBLE DURING THE DAY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. CTZ001-013-090930- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD- 421 AM EST FRI FEB 8 2013 ...BLIZZARD WARNING IN EFFECT UNTIL NOON EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BLIZZARD WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BLIZZARD WARNING. WITH ANOTHER APPROACHING STORM...A PERIOD OF MIXED PRECIPITATION... INCLUDING A CHANCE OF FREEZING RAIN...IS POSSIBLE DURING THE DAY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SNYDER
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2013Every state in 2013This day in weather historyWarnings in Massachusetts, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429034, 429033.